Ohio, 2019

Hail and Damaging Wind in Ohio, May 2, 2019

May 2, 2019 · NWS ILN · 2 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 2:29 PM EST, 16 minutes earlier.

Area forecast discussion, May 2, 2:29 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
329 PM EDT Thu May 2 2019

.SYNOPSIS...
A series of low pressure systems will result in a continued
chance of showers and thunderstorms through Saturday. Drier
conditions and slightly above normal temperatures will settle
into the region for the first part of the upcoming week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MCV evident on radar moving across northeast Indiana attm while
an axis of showers and storms associated with leftover
convection from last night is moving east across central
portions of our area this afternoon. Ahead of this line, mlcapes
are running from around 500 J/kg across central Ohio to around
1000 J/kg across northeast Kentucky. As a result, would expect
to see this line of storms continue to maintain itself as it
moves across eastern portions of our area over the next couple
of hours. The better deep layer shear is across our north,
tapering off across our southeast Ohio. As a result, think
the severe threat will likely remain just marginal through the
rest of the afternoon as the better updrafts will be in the
area of less shear. This could still lead to somewhat more
pulse like storms with the primary severe threat being damaging
winds.

On the backside of the line of storms, we have become quite
stable and this should help limit thunder activity as we head
through late afternoon into this evening. Another MCV will track
northeast toward the mid Ohio Valley later tonight. This will
lead to an increasing chance of showers and thunderstorms
from the southwest late. A strengthening low level jet ahead of
the MCV will move into the Tennessee Valley. While the best low
level convergence/moisture transport should remain to our south
through the night, some locally heavy rainfall will still be
possible as PWs push up into the 1.5 inch range.

Lows tonight will range from the upper 50s in the northwest to
the lower 60s across the southeast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Through Friday morning, the MCV will continue to ride northeast
along a cold front sagging slowly southeast across the region.
This will result in widespread showers and embedded
thunderstorms through the morning hours, with locally heavy
rainfall possible. Drier air will begin to move in from the
northwest on the backside of the front through Friday afternoon.
The timing of the front will help dictate temperatures on
Friday. We will likely stay fairly cool across our northwest
with temperatures remaining in the upper 50s to lower 60s.
Across the southeast temperatures should make it into the lower
70s before the front moves through later in the day.

Friday evening looks to be mainly dry, but yet another mid
level short wave will approach from the southwest later Friday
night. Will therefore allow for an increasing chance of showers
and a few thunderstorms from the southwest late. Lows Friday
night will range from the upper 40s north to the upper 50s
south.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Short wave moving from the mid South across the Tennessee Valley
will take a surface low south of the forecast area. But shield of
rain associated with the low will spread across the region with more
persistent/substantial rainfall across southern counties. 12Z GFS
still on the fast side of moving this system through while NAM is
the slowest. Most likely will be somewhere between these solutions.
So expect wet conditions through much of Saturday and Saturday night
with improvement by Sunday morning. Highs will be cool but diurnal
fall will be limited.

High pressure will start to build in Sunday which will bring
clearing. The high will prevail into Tuesday, and as upper heights
rise, temperatures will warm back above normal early next week. A
short wave will move into the area by Thursday as a northeast-
southwest oriented front sags into the region. This will result in
an increasing chance of showers and thunderstorms later in the
period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Remnant line of convection is moving east across our area this
afternoon and has begun to re-intensify along and south of the
Ohio River as it is moving into a destabilizing airmass. This
will affect KCVG/KLUK and perhaps KILN over the next hour or
so. It may also start to develop a bit more northward too as
the airmass across central Ohio is also beginning to
destabilize. If it does, it would affect KCMH/KLCK through mid
afternoon. There is then some uncertainty as we head into late
afternoon/early evening as this current activity may stabilize
us at least somewhat. However, another round of showers and
thunderstorms is expected to move in from the southwest late
tonight into Friday morning as additional energy moves through
the Ohio Valley. This will also lead to some more widespread
MVFR to possibly IFR cigs and vsbys toward the later part of the
TAF period.

OUTLOOK...MVFR/IFR conditions likely into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, May 2, 12:31 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
131 PM EDT Thu May 2 2019

OHZ026-034-035-031030-
Hardin-Mercer-Auglaize-
131 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042>046-051>056-060>065-
070>074-077>082-088-031030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
131 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms can be expected this afternoon and evening.
A few strong to severe storms may be possible. Damaging winds will be
the primary severe weather threat. However, isolated large hail may
be occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and evening.

In the hours before

Special weather statement, May 2, 1:33 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
233 PM EDT THU MAY 2 2019

KYZ097-OHZ078-079-021900-
Bracken KY-Clermont OH-Brown OH-
233 PM EDT THU MAY 2 2019

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...SOUTH CENTRAL CLERMONT
AND SOUTHWESTERN BROWN COUNTIES UNTIL 300 PM EDT...

At 232 PM EDT, radar indicated a strong thunderstorm 7 miles west of
Brooksville, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Augusta, Brooksville, Higginsport, Chilo, Woolcutt, Neave, Willow
Grove, Bradford, Berlin, Parina, Powersville, Foster, Johnsville,
Rock Springs, Utopia, Chatham, Aa Highway at State Route 19 and
Petra.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3862 8421 3880 8423 3883 8397 3863 8397
TIME...MOT...LOC 1832Z 255DEG 15KT 3870 8420

Sites
Special weather statement, May 2, 1:44 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
244 PM EDT THU MAY 2 2019

OHZ078-079-021915-
Clermont OH-Brown OH-
244 PM EDT THU MAY 2 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLERMONT AND
NORTHWESTERN BROWN COUNTIES UNTIL 315 PM EDT...

At 244 PM EDT, radar indicated a strong thunderstorm near Amelia,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Mount Orab, Bethel, Williamsburg, Batavia, Hamersville, Chasetown,
Greenbush, Saltair, East Fork State Park, Nicholsville, State Route
32 at US Route 68, Bantam, New Hope, Locust Ridge and Clermont County
Airport.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3890 8416 3908 8421 3918 8391 3905 8387
      3902 8387 3902 8386 3892 8383
TIME...MOT...LOC 1844Z 255DEG 15KT 3900 8415

Sites
Special weather statement, May 2, 1:46 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
246 PM EDT THU MAY 2 2019

KYZ097-098-021915-
Robertson KY-Bracken KY-
246 PM EDT THU MAY 2 2019

...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON AND SOUTHWESTERN
BRACKEN COUNTIES UNTIL 315 PM EDT...

At 246 PM EDT, radar indicated a strong thunderstorm 7 miles
northeast of Cynthiana, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Mount Olivet, Sardis, US Route 62 at State Route 875, Blue Licks
Battlefield, Abigail, Milford, Burika, Alhambra, Stonewall, Mitchells
Mill, Santa Fe, Kentontown, Petra, Piqua, US Route 62 at State Route
616, Hittville and US Route 62 at State Route 19.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3843 8400 3846 8410 3848 8413 3848 8415
      3849 8415 3849 8417 3850 8416 3850 8418
      3852 8418 3856 8416 3855 8421 3859 8420
      3862 8421 3863 8398 3859 8399 3858 8397
      3848 8394 3845 8398 3842 8400
TIME...MOT...LOC 1846Z 255DEG 15KT 3848 8424

Sites
Local storm report, May 2, 2:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             JOHNSVILLE              38.75N 84.15W
05/02/2019  E0.75 INCH       BRACKEN            KY   911 CALL CENTER

&&

MBP
Special weather statement, May 2, 2:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
324 PM EDT THU MAY 2 2019

OHZ079-081-022000-
Adams OH-Brown OH-
324 PM EDT THU MAY 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND ADAMS
COUNTIES UNTIL 400 PM EDT...

At 323 PM EDT, radar indicated a strong thunderstorm 8 miles
northeast of Ripley, moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
West Union, Peebles, Aberdeen, Winchester, Seaman, Decatur,
Russellville, Cherry Fork, Redoak, Dunkinsville, Lake Waynoka,
Bradysville, State Route 348 at State Route 125, May Hill, Wamsley,
Serpent Mound, Locust Grove, Bentonville and Cedar Mills.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3891 8388 3904 8350 3905 8343 3894 8330
      3882 8327 3880 8327 3865 8376
TIME...MOT...LOC 1923Z 245DEG 37KT 3879 8370

ch
Local storm report, May 2, 2:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     4 ENE INDEPENDENCE      38.98N 84.48W
05/02/2019                   KENTON             KY   911 CALL CENTER

            ONE TREE DOWNED.

&&

MBP

The radar

The Cincinnati radar (KILN), 36 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
May 2, 2:45 PM EST to 2:47 PM EST
Where
Fayette County, 0.69 mi N of Washington Court Hou
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.540, -83.430

Thunderstorm Wind, Scioto

When
May 2, 3:56 PM EST to 3:58 PM EST
Where
Scioto County, 0.67 mi NNW of Allentown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.709, -82.854

A tree was knocked down onto Old Gallia Pike Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811218, 811219.